Tornadoes · United States · Texas · 2025
EF1 tornado, Shady Grove to Bettie, Texas, April 4, 2025
From Shady Grove to Bettie, this EF1 tornado ran 1.1 miles across Upshur County on April 4, 2025, touching down at 5:07 PM CDT and reaching 1,272 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 4, 2025
- Touchdown
- 5:07 PM CDT (22:07 UTC)
- Lifted
- 5:08 PM CDT (22:08 UTC)
- On the ground
- 1 minutes
- Path length
- 1.1 miles (1.8 km)
- Path width
- 1,272 yards (1163 m)
- Deaths
- 0
- Injuries
- 0
- County
- Upshur County
- Touchdown point
- 32.793, -94.976
- Lift-off point
- 32.796, -94.957
- Record number
- 2504041607-01
The damage survey
48 damage points were recorded along this path by NWS SHV, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EFU. The highest wind the damage implies is 110 mph.
- RFD surge caused extreme wave action on Lake Gilmer which splashed over the low bridge and eroded the shoulder pavement.
- Awning of school bus loading/unloading zone lifted and blown back to the SE
- Area was not accessible by ground, but KSHV WSR-88D displayed a continuous TDS. Planet satellite imagery NDVI analysis reveals the tornado track moved across this area.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A stationary front extended across portions of Northeast Texas and Southwest Arkansas during the early morning hours on April 4th, but lifted north into Southeast Oklahoma and Western Arkansas during the day. This was in response to an intensifying low level jet that developed ahead of a large upper trough that extended from the Intermountain West into the Plains, which provided the necessary lift across the very warm, moist, and unstable air mass in place south of this front across much of the region. As a result, numerous showers and thunderstorms developed across the area during the afternoon and evening, which produced damaging winds, large hail, and tornadoes. As these storms moved repeatedly over the same areas, flash flooding also became an issue across Northeast Texas and Southwest Arkansas through the 5th, where total rainfall amounts of 4-8 inches fell.
This is a continuation of the Wood County tornado. This EF-1 tornado with estimated maximum winds near 110 mph widened as it was crossing into Western Upshur County across Palm Road, FM 1092, Tangerine Road, Nutmeg Road, and FM 49. It continued northeast snapping and uprooting more trees as it crossed Highway 154, where it destroyed a home at the intersection of Highway 154 and Alligator Road. The survey team determined that the home was not built on a concrete slab foundation and was not well-constructed, with trees nearby receiving little to no damage. This was also consistent with damage recorded along the rest of the tornado's path. The tornado continued northeast, crossing FM 852, before finally lifting along Armadillo Road on the north side of Lake Gilmer. Some interesting damage was noted on the FM 852 bridge over Lake Gilmer where some pavement had been scoured on the southwest shoulder of the bridge. The tornado clearly passed north of the lake and did not cause this damage. However, it appears likely than intense Rear Flank Downdraft (RFD) winds estimated at 70-80 mph induced extreme wave action on the lake, washing up and over the bridge, which sits very low relative of the water. The waves eroded the pavement on the shoulder, evidenced by the erosion pattern, and the piling up of the scoured pavement which was perpendicular to the incoming waves and the RFD.
An EF-1 tornado with estimated maximum winds near 95 mph touched down between the Union Hill and Delrose communities as the previous long track tornado occluded just northeast of Lake Gilmer. A few hardwood and softwood trees were snapped and uprooted along this brief track between Chipmunk and Bear Roads, before lifting prior to reaching Highway 271 shortly before reaching the Bettie community.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
30 minutes of warning. NWS SHV issued a tornado warning for this county at 21:37 UTC, 30 minutes before the tornado touched down, in force until 22:30 UTC.
The county was under a tornado watch, issued at 17:59 UTC and running to 01:55 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 17:59 UTC | 01:55 UTC | Tornado Watch | SHV |
| 20:56 UTC | 21:45 UTC | Tornado Warning | SHV |
| 21:09 UTC | 00:15 UTC | Flash Flood Warning | SHV |
| 21:37 UTC | 22:30 UTC | Tornado Warning | SHV |
| 22:28 UTC | 22:49 UTC | Tornado Warning | SHV |
| 22:43 UTC | 01:45 UTC | Flash Flood Warning | SHV |
| 23:37 UTC | 10:00 UTC | Flash Flood Warning | SHV |
| 01:21 UTC | 08:15 UTC | Flash Flood Warning | SHV |
| 01:37 UTC | 02:15 UTC | Tornado Warning | SHV |
| 01:55 UTC | 05:59 UTC | Tornado Watch | SHV |
| 02:40 UTC | 03:01 UTC | Severe Thunderstorm Warning | SHV |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the tornado touched down at Apr 4, 3:22 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Apr 4, 3:22 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
322 PM CDT Fri Apr 4 2025
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Saturday Night)
Issued at 244 PM CDT Fri Apr 4 2025
Tornado Watch 113 has been issued through 9 PM tonight, taking in
a good majority of our CWA mostly in western and northern zones
while also adding a few more counties down across lower East TX
over the past hour following the initial watch issuance at 1 PM.
The current regional radar reflects why that decision was made as
thunderstorms have rapidly fired just west of our East TX counties
near Paris southward to Corsicana. These storms will continue to
move into an increasingly volatile environment very conducive for
additional strengthening with supercell structures already evident
at this early stage.
Farther east of the current severe convection, weak capping aloft
continues to inhibit additional development across our region attm
as indicated by our 18Z sounding. However, that is not likely to
last much longer as further cap erosion is expected mid to late
afternoon. Rapid destabilization is being aided by robust heating
at the sfc with decent breaks in the cloud cover east of the cold
front which remains just west of our region. The current batch of
severe and tornado warned storms are generally riding the axis of
instability along and just east of the boundary. Additional severe
storms are likely farther east over the next several hours within
our Tornado Watch area. Aside from the increasing concern of some
high-end and potentially long-track tornadoes, very large hail in
excess of 2 inches along with damaging wind gusts of 70 mph will
be possible with these supercell thunderstorms. This is especially
true within the Moderate Risk area covering much of NE TX, SE OK
and SW Arkansas.
The severe/tornado threat may extend even later into this evening
than the current 9 PM Tornado Watch expiration so cannot rule out
additional time extensions and/or new watch products altogether.
After midnight and into the pre-dawn hours on Saturday morning,
we should finally see a downward trend in convection. However,
that will be short-lived as additional forcing aloft will quickly
fill the void across TX as the upper-level trough ejects into West
TX around or shortly after daybreak. The trough ejection will help
to propel the cold front into our region with strong to severe
convection expected to become more widespread across the entire
region through the day on Saturday. All modes will continue to be
in play throughout the duration of the event late Saturday before
gradually diminishing from west to east through Saturday evening
and overnight into early Sunday morning. This also includes the
threat of heavy rainfall and flash flooding, especially within the
current Flood Watch area which runs through early Sunday morning.
Beyond that, our attention will turn to hydrologic response as we
still anticipate some river flooding across many of our northern
river basins in SE OK, SW AR and NE TX. In fact, some moderate to
possibly major flooding could occur within some of these basins
where the heaviest rainfall is expected over the next 24-36 hours.
/19/
&&
.LONG TERM...
(Sunday through next Thursday)
Issued at 244 PM CDT Fri Apr 4 2025
Even as the cold front pushes eastward toward the MS River by
sunrise Sunday morning, some lingering light convection will be
possible as the upper-level trough continues to lag behind the
front. However, this should eventually wrap up by the afternoon
with clouds lingering through the remainder of the day Sunday.
Post-frontal temperatures will drop off rapidly with afternoon
highs on Sunday generally ranging through the 50s to lower 60s.
In addition, expect breezy conditions with gusty NW winds in the
wake of the cold front. Suffice it say, this will be in stark
contrast to recent temperatures we have observed throughout this
week.
A dry and pleasant forecast will finally resume for next week,
albeit continued cool with below normal temperatures through at
least Wednesday morning. Overnight lows will range from the mid
30s to mid 40s from early to mid week while afternoon highs will
gradually moderate back into the 60s and lower 70s on Monday and
Tuesday. Beyond that, look for a warming trend to commence from
mid to late week with temperatures returning to near seasonal
averages with dry conditions expected through the remainder of
the week.
/19/
&&
.AVIATION...
(18Z TAFS)
Issued at 1243 PM CDT Fri Apr 4 2025
All sites have VFR/MVFR ceilings prevailing for the 18z TAFS.
Winds will be largely southerly and gusty ahead of this continued
stalled boundary. Storms should begin for our northwestern sites
within the next several hours, some of which will be severe. With
some of these severe storms, expect borderline IFR/LIFR ceilings
and dropping visibility on top of thunderstorm wind gusts. These
will continue through most of the day into the overnight hours
before reforming into another line on Saturday. Luckily, the line
will then begin propagating eastward Saturday afternoon and exit
the area Sunday morning.
/57/
&&
.SPOTTER INFORMATION STATEMENT...
Issued at 229 AM CDT Fri Apr 4 2025
Spotter activation will be needed today and this evening across
East TX, Southeast Oklahoma, Southwest AR, and Northwest LA for
the potential for severe thunderstorms and flash flooding.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 73 80 52 58 / 70 100 70 20
MLU 74 84 55 62 / 20 90 100 20
DEQ 56 64 43 53 / 100 100 80 30
TXK 65 74 49 56 / 90 100 70 20
ELD 69 80 49 57 / 60 100 90 30
TYR 60 69 46 54 / 90 100 40 10
GGG 64 74 47 54 / 80 100 60 10
LFK 70 79 49 57 / 50 100 50 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Sunday morning for ARZ050-051-059>061-
070>073.
LA...None.
OK...Flood Watch through Sunday morning for OKZ077.
TX...Flood Watch through Sunday morning for TXZ096-097-108>112.
&&
SHORT TERM...19
LONG TERM....19
AVIATION...57In the hours before
Special weather statement, Apr 4, 2:21 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Shreveport LA
221 PM CDT Fri Apr 4 2025
TXZ096-108-109-042000-
Red River TX-Franklin TX-Titus TX-
221 PM CDT Fri Apr 4 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN FRANKLIN...NORTHWESTERN
TITUS AND RED RIVER COUNTIES THROUGH 300 PM CDT...
At 220 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sulphur Springs, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Detroit, Clarksville, Talco, Negley, Cuthand, Annona, Woodland,
Hagansport, Silver City, English, Bagwell, Bogata, Manchester,
Johntown, Albion, Bryarly, Deport, and Mount Vernon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 900 PM CDT for southeastern
Oklahoma...and northeastern Texas.
&&
LAT...LON 3386 9531 3388 9506 3366 9479 3311 9531
TIME...MOT...LOC 1920Z 202DEG 49KT 3314 9554
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
16Local storm report, Apr 4, 4:27 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
427 PM CDT Fri Apr 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM Tstm Wnd Dmg 2 ESE Millerton 33.97N 94.98W
04/04/2025 McCurtain OK Fire Dept/Rescue
EMS reports damage to trees and powerlines
near the intersection of Snows Arena Road
and US Highway 70.
&&
20Local storm report, Apr 4, 4:30 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
430 PM CDT Fri Apr 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM Tstm Wnd Dmg 3 SSW Clarksville 33.56N 95.07W
04/04/2025 Red River TX Law Enforcement
Report of a house destroyed on Farm to
Market Rd 909 from local sheriff.
&&
AECLocal storm report, Apr 4, 4:31 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
431 PM CDT Fri Apr 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM Hail Lindale 32.51N 95.41W
04/04/2025 M1.00 Inch Smith TX Amateur Radio
Dime to quarter size hail reported by
Amateur Radio operator.
&&
20The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Shreveport, LA (KSHV), 12:00Z
10.1 hours before the tornado, 119 km from the path. April 4, 2025.
- Mixed-layer CAPE
- 1518 J/kg
- Mixed-layer CIN
- -102 J/kg
- Surface CAPE
- 2317 J/kg
- Mixed-layer LCL
- 679 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 242 m²/s²
- 0-3 km storm-relative helicity
- 358 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 11.2
- 0-3 km lapse rate
- 3.7 K/km
Shreveport, LA (KSHV), 00:00Z
1.9 hours after it, 119 km from the path. April 5, 2025.
- Mixed-layer CAPE
- 1329 J/kg
- Mixed-layer CIN
- -50 J/kg
- Surface CAPE
- 3083 J/kg
- Mixed-layer LCL
- 1249 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 16.1
- 0-3 km lapse rate
- 7.1 K/km
The radar
The Shreveport radar (KSHV), 112 km away, was scanning. The volume nearest the touchdown began at 22:05 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:55 UTC | FLOOD | 3 N Mount Vernon | Franklin, TX | Overflowing creeks near Mount Vernon. |
| 20:57 UTC | FLOOD | 4 W Mineola | Wood, TX | Creek overflowing with water moving into yard and basement near Mineola. |
| 21:11 UTC | HAIL 1 | Lindale | Smith, TX | Dime to quarter size hail reported by Amateur Radio operator. |
| 21:24 UTC | TORNADO | 5 Ne Lindale | Smith, TX | *** 1 INJ *** Updated start point from previous tornado report from 3 W Hawkins. An NWS Storm Survey determined that damage across northeast Smith, southeast Wood, and western Upshur Counties was consistent with that of |
| 21:30 UTC | TORNADO | 3 W Hawkins | Wood, TX | *** 1 INJ *** An NWS Storm Survey determined that damage across southeast Wood and western Upshur County was consistent with that of an EF-1 tornado. Tree damage was first observed near U.S. Hwy. 80. Downstream damage co |
| 21:40 UTC | TORNADO | 5 N Hawkins | Wood, TX | Pictures of damage at a manufacturing plant, coincident with a tornadic debris signature. Time estimated by radar. |
| 21:44 UTC | FLOOD | 1 W Lindale | Smith, TX | Overflowing creeks near Lindale. |
| 21:50 UTC | TORNADO | 5 W Gilmer | Upshur, TX | Horse loafing shed roof and walls damage and trees down on Kelsey Creek Rd and Cox trail, just south of State Hwy 154 in the Kelsey community west of Gilmer. |
| 21:55 UTC | TORNADO | 6 W Gilmer | Upshur, TX | Photo of destroyed residence in the Kelsey community along State Highway 154. |
| 22:00 UTC | TORNADO | 4 Wnw Gilmer | Upshur, TX | Damage to bridge road surface on FM Road 852 over Lake Gilmer. |
| 22:02 UTC | TSTM WND DMG | 3 Nw Gilmer | Upshur, TX | Trees uprooted on the south side of Lake Gilmer. Initially reported by public. NWS Survey Team determined this to have been caused by RFD winds. |
| 22:03 UTC | TORNADO | 1 Sw Bettie | Upshur, TX | Carport lifted and damaged East end of Barber Rd in the Bettie community. |
| 22:05 UTC | TSTM WND DMG | 1 Wnw Bettie | Upshur, TX | Structural damage at Union Hill elementary. Possible tornado. |
| 22:05 UTC | TORNADO | 1 Wnw Bettie | Upshur, TX | Multiple trees down on FM Road 2088, West of US Highway 271, between the Union Hill and Bettie communities. Also, some structure damage from trees. |
| 22:07 UTC | TORNADO | 1 Sw Bettie | Upshur, TX | An NWS Storm Survey determined that damage across western Upshur County was consistent with that of a short tracked EF-1 tornado. While the tornado was brief, a few hardwoods and softwood trees were snapped and uprooted |
| 22:18 UTC | HAIL 1 | 3 N Bettie | Upshur, TX | |
| 22:20 UTC | FLASH FLOOD | 1 Nnw Lindale | Smith, TX | Pictures of major street flooding in Lindale. |
| 22:20 UTC | HAIL 0.7 | 3 N Bettie | Upshur, TX | Reported in the Midway community. |
| 22:32 UTC | TORNADO | 2 Wsw Lone Star | Morris, TX | An EF2 tornado began SW of Lone Star and moved NE across Ellison Creek Reservoir and across the north side of Lone Star, dissipating along FM 3421. Most of the damage consisted of snapped and uprooted trees. Dozens of ho |
| 22:34 UTC | TORNADO | 1 Nnw Lone Star | Morris, TX | Trees snapped, overturned cars, and additional damage near the Lakeview Baptist Assembly in Lone Star. |
| 22:47 UTC | FLASH FLOOD | Pittsburg | Camp, TX | Flooding on South Texas Street in Pittsburg. |
| 23:40 UTC | FLASH FLOOD | Gilmer | Upshur, TX | Water over roads in Gilmer. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2025 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of April 4, 2025
6 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 4 | 3:17 PM CDT | EF0 | Van Zandt, TX | 9.0 | 75 | $100,000 | ||
| April 4 | 3:27 PM CDT | EF2 | Red River, TX | 21.1 | 580 | $850,000 | ||
| April 4 | 3:37 PM CDT | EF1 | McCurtain, OK | 24.4 | 303 | $100,000 | ||
| April 4 | 4:24 PM CDT | EF1 | Smith, TX | 25.5 | 1,420 | 1 | $325,000 | |
| April 4 | 5:32 PM CDT | EF2 | Morris, TX | 4.3 | 673 | $750,000 | ||
| April 4 | 8:29 PM CDT | EF1 | Nevada, AR | 2.7 | 375 | $30,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.